Indiana, 2010Damaging Winds and Lightning Strike in Indiana, August 11, 2010
August 11, 2010 · NWS IND · 5 events in 4 counties and zones
Scattered thunderstorms developed across the northern half of Indiana, as well as over portions of East-Central Illinois during the morning hours of August the 11th. As these storms pushed eastward, multiple damaging wind reports were received as well as a report of a house being struck by lightning in Muncie and destroyed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the northern half of Indiana, as well as over portions of East-Central Illinois during the morning hours of August the 11th. As these storms pushed eastward, multiple damaging wind reports were received as well as a report of a house being struck by lightning in Muncie and destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 11, 2:26 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 11, 2:26 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
326 AM EDT WED AUG 11 2010
.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.
&&
.SYNOPSIS...
A DIFFUSE FRONTAL BOUNDARY IS EXPECTED TO LINGER ACROSS THE AREA
THROUGH THE END OF THE WORK WEEK. A STRONGER COLD FRONT IS EXPECTED
TO PUSH THROUGH OVER THE WEEKEND. HIGH PRESSURE WILL THEN BUILD
ACROSS THE REGION THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /TODAY/...
FORECAST FOCUS FOR THE NEAR AND SHORT TERM CONTINUES TO BE ON
TEMPERATURES AND THUNDERSTORM CHANCES.
ANALYSIS AS OF 3 AM THIS MORNING DEPICTS A STALLED FRONTAL BOUNDARY
DRAPED ACROSS CENTRAL ILLINOIS AND INDIANA. SHOWER AND THUNDERSTORM
ACTIVITY HAS WANED SIGNIFICANTLY OVERNIGHT WITH THE LOSS OF DAYTIME
HEATING. MEANWHILE A WEAK UPPER TROUGH POSITIONED OVER THE UPPER MS
VALLEY WILL SHIFT EASTWARD THROUGH EARLY TODAY AND WEAKEN AS IT
APPROACHES THE GREAT LAKES. THE COLD FRONT WITH THIS FEATURE SHOULD
REMAIN TO THE NORTH OF THE FORECAST AREA...KEEPING THE ASSOCIATED
SHOWERS AND THUNDERSTORMS GENERALLY OUT OF THE AREA...THOUGH IT
IS POSSIBLE SOME OF THIS ACTIVITY MAY CROSS OVER.
IN TERMS OF MODEL CONSENSUS THERE SEEMS TO BE BETTER AGREEMENT WITH
REGARD TO TEMPERATURES...THE GFS IS NOW ONLY SLIGHTLY WARMER THAN
THE NAM. SHOWER/THUNDERSTORM ACTIVITY WILL BE SIMILAR TO
TUESDAY...NOT WIDESPREAD IN COVERAGE, VERY HIT OR MISS...BUT HEAVY
RAIN IS POSSIBLE IN ANY OF THE TRAINING THUNDERSTORMS AS PWAT'S
CONTINUE TO RUN NEAR 2" AND STORM MOTION REMAINS LESS THAN 10 KTS.
BASED ON PERSISTENCE LEANED TOWARD THE SLIGHTLY WARMER GFS FOR TEMPS
TODAY. BELIEVE THAT DESPITE THE CHANCES FOR THUNDER AND PARTLY SUNNY
CLOUD COVER...LLVL THICKNESSES INDICATE WE WILL SEE TEMPS VERY
SIMILAR TO WED...LOW 90S NORTH TO UPPER 90S SOUTH. THIS COUPLED WITH
HIGH DEWPOINTS IN THE MID 70S WILL ONCE AGAIN PUSH US OVER TO HEAT
WARNING/ADVISORY CRITERIA FOR ANOTHER DAY. AN EXCESSIVE HEAT
WARNING WAS ISSUED FOR MARION COUNTY AND SOUTHWARD...WITH
ADVISORIES FOR THE REST OF THE NORTHERN COUNTIES.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
THE AFOREMENTIONED HEAT WARNINGS/ADVISORIES HAVE BEEN CARRIED
THROUGH UNTIL THURSDAY EVENING. OVERNIGHT TEMPERATURES ARE NOT
EXPECTED TO FALL BELOW THE MID TO UPPER 70S...AGAIN SIMILAR TO
TUE NIGHT...AND THICKNESS SCHEMES INDICATE THAT THU WILL BE ALMOST
JUST AS HOT AS WED. PRECIP CHANCES LOOK LOWER AS WELL...AS THERE
IS LITTLE FORCING WITH THE LINGERING BOUNDARY TO PRODUCE
CONVECTION. STILL A LOW CHANCE WILL BE CONTINUE INTO THU
AFTERNOON/EVENING. AGAIN THIS IS NOT EXPECTED TO IMPACT THE
SOARING TEMPS MUCH.
BOUNDARY FINALLY DROPS SOUTH OF THE INDIANA ON FRIDAY, PROVIDING A
DRY FORECAST TO THE END OF THE WORK WEEK. HOWEVER...TEMPS CONTINUE
TO BE AN ISSUE...ALBEIT NOT QUITE AS HOT/HUMID AS DEW POINTS FALL
INTO THE LOW 70S. A HEAT ADVISORY MAY LIKELY BE NEEDED FOR MANY
LOCATIONS ON FRIDAY...AND POSSIBLY WARNINGS ACROSS THE FAR SOUTH.
&&
.LONG TERM /SATURDAY THROUGH NEXT TUESDAY/...
ENSEMBLE DATA SUGGEST FAIRLY SIGNIFICANT TROUGHING FOR THIS TIME
OF YEAR WILL DROP INTO THE NORTHERN PLAINS AND GREAT LAKES OVER
THE WEEKEND AND SHOULD LINGER INTO EARLY NEXT WEEK. WILL CONTINUE
WITH CHANCE POPS SATURDAY AND SUNDAY AS A COLD FRONT ASSOCIATED
WITH THE DEVELOPING UPPER TROUGH WILL BE MOVING THROUGH AT THAT
TIME. CONSIDERING THE STRENGTH OF THE UPPER TROUGH...FRONT SHOULD
HAVE A GOOD PUSH WITH IT. ENSEMBLE DATA SUGGEST BY MONDAY AND
TUESDAY...FRONT SHOULD BE FAR ENOUGH SOUTHEAST OF THE AREA TO END
THE RAIN THREAT AS A MORE STABLE AIR MASS FILTERS IN BEHIND THE
FRONT.
&&
.AVIATION /110600Z TAFS/...
CONDITIONS WILL CONTINUE TO DETERIORATE TO MVFR/IFR CATEGORY OVER
THE NEXT SEVERAL HOURS ACROSS KLAF/KHUF/KBMG AS FOG FORMS.
HOWEVER...CONFIDENCE IS NOT AS HIGH FOR FOG FORMATION AT KLAF IF
CLOUDS INCREASE DUE TO CONVECTION OVER EASTERN ILLINOIS.
VFR CONDITIONS WILL RETURN SHORTLY AFTER DAYBREAK AS FOG BURNS
OFF. CONFIDENCE WAS HIGH ENOUGH WITH THIS TAF ISSUANCE TO INSERT
VCTS ACROSS TAF SITES FOR THIS AFTERNOON AS A WEAK UPPER LEVEL
DISTURBANCE PASSES OVER CENTRAL INDIANA.
TIME CROSS SECTIONS AND FORECAST SOUNDINGS SHOW A MUCH DRIER
ENVIRONMENT ALOFT BY THIS EVENING. SO...EXPECT SKIES TO CLEAR OUT
RATHER QUICKLY AFTER ANY AFTERNOON/EVENING CONVECTION...THIS COUPLED
WITH LIGHT WINDS AND ANY MOISTURE FROM DIURNAL STORMS WILL MOST
LIKELY RESULT IN FOG AGAIN LATE TONIGHT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM EDT
THURSDAY FOR INZ043>047-051>056-060>065-067>072.
HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THURSDAY FOR
INZ021-028>031-035>042-048-049-057.
&&
SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....JAS
AVIATION...TDUD
Hazardous weather outlook, Aug 11, 2:47 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 AM EDT WED AUG 11 2010
INZ043>047-051>056-060>065-067>072-120800-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
347 AM EDT WED AUG 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 8 PM EDT THURSDAY...
HEAT INDEX VALUES WILL AGAIN REACH THE 105 TO 110 DEGREE RANGE
THIS AFTERNOON...AS AIR TEMPERATURES RISE INTO THE
MID TO UPPER 90S. THE HEAT INDEX WILL ONLY FALL INTO THE MID TO
UPPER 70S DURING THE OVERNIGHT HOURS.
IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS. BUT NONE ARE
EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A HAZARD WITH ANY
THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 8 PM EDT THURSDAY...
HEAT INDEX VALUES WILL AGAIN REACH THE 105 TO 110 DEGREE RANGE
THURSDAY AFTERNOON...AS AIR TEMPERATURES RISE INTO THE MID TO
UPPER 90S. THE HEAT INDEX WILL ONLY FALL INTO THE MID TO UPPER 70S
DURING THE OVERNIGHT HOURS. HEAT INDEX READINGS IN EXCESS OF 100
DEGREES ARE ALSO POSSIBLE FRIDAY AFTERNOON.
THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...AND THEN ADDITIONAL
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO SOON TO
DETERMINE IF THE STORMS WILL BE SEVERE...HOWEVER LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>042-048-049-057-120800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-
RUSH-
347 AM EDT WED AUG 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
...A HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THURSDAY...
HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED THIS
AFTERNOON...AS AIR TEMPERATURES RISE INTO THE LOW 90S. THE HEAT
INDEX WILL ONLY FALL INTO THE MID 70S DURING THE OVERNIGHT HOURS.
IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS. BUT NONE ARE
EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A HAZARD WITH ANY
THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...A HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THURSDAY...
HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED AGAIN THURSDAY
AFTERNOON...AS AIR TEMPERATURES RISE INTO THE LOW 90S. THE HEAT
INDEX WILL ONLY FALL INTO THE MID 70S DURING THE OVERNIGHT HOURS.
HEAT INDEX READINGS NEAR 100 DEGREES ARE ALSO POSSIBLE FRIDAY
AFTERNOON.
THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...AND THEN ADDITIONAL
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO SOON TO
DETERMINE IF THE STORMS WILL BE SEVERE...HOWEVER LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
SMFLECHT
Event by event
3 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Heavy Rain, Delaware
- When
- August 11, 5:35 AM EST to 6:10 AM EST
- Where
- Delaware County, 1.06 mi E of West Muncie
- Reported by
- Trained Spotter
- Coordinates
- 40.170, -85.460
One inch of rain fell in 30 minutes in this location. Pea to marble size hail also fell.
Lightning, Delaware
- When
- August 11, 6:10 AM EST
- Where
- Delaware County, 1.68 mi NE of Mayfield
- Property damage
- $120,000
- Reported by
- Law Enforcement
- Coordinates
- 40.195, -85.345
A split-level home was reportedly struck by lightning on East Gilbert Street in Muncie. Lightning struck near the bedroom window and the house started smoking. According to the Muncie fire department, the house was pretty well destroyed.
Thunderstorm Wind, Carroll
- When
- August 11, 8:00 AM EST
- Where
- Carroll County, 1.73 mi NW of Burrows
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -86.520
Several trees were reported down in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Hancock
- When
- August 11, 10:50 AM EST
- Where
- Hancock County, 0.48 mi NNE of Fortville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.937, -85.848
Trees were reported down in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Rush
- When
- August 11, 11:45 AM EST
- Where
- Rush County, 7 mi NW of Rushville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.692, -85.543
Several large trees were reported down due to damaging thunderstorm wind gusts.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 11 to 13, 201011 injured · $132,000 · 1 in hail · 27 events
- Flash Flood in Michigan, August 11 to 12, 2010$4.0 million · 1 event
- Flash Flooding in West Virginia, August 11, 2010$405,000 · 3 events
- Flood in Iowa, August 11 to 18, 2010$250,000 · 1 event
- Damaging Wind and Lightning Strike in Indiana, August 11, 2010$50,000 · 55 kt wind · 2 events
- Damaging Wind in Tennessee, August 11, 2010$50,000 · 55 kt wind · 1 event
- Heat in Kentucky, August 11, 201027 events
- Flash Flood and Damaging Winds in Virginia, August 11, 2010$16,000 · 55 kt wind · 13 events
- Flash Flood in Wisconsin, August 11, 2010$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 11, 20102.75 in hail · 19 events
- Flash Flooding and Damaging Winds in North Carolina, August 11 to 12, 2010$15,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, August 11 to 12, 20101.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258994, 259006, 258959, 258961, 258971.